HomeClinical ToolsDECAF

🫁 DECAF Score (COPD Exacerbation)

Predict in-hospital mortality in acute COPD exacerbation with the DECAF score.

Clinical takeaway

0–1 low, 2–3 intermediate, 4–6 high mortality.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Risk-stratify hospitalised COPD exacerbations.

How it works

Dyspnoea (eMRCD 5a 1 / 5b 2), Eosinopenia (1), Consolidation (1), Acidaemia pH < 7.30 (1), atrial Fibrillation (1). 0–6.

Key points

  • 0–1 low, 2–3 intermediate, 4–6 high mortality.
  • Helps guide level of care and treatment ceilings.
  • Uses data available on admission.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Extended MRC Dyspnoea ScaleeMRCD ≤ 4 (0)
Eosinopenia (< 0.05 ×10⁹/L)No
Consolidation on CXRNo
Acidaemia (pH < 7.30)No
Atrial fibrillationNo

DECAF0/6

  • InterpretationLow mortality risk
Extended MRC Dyspnoea Scale5b — also needs help washing/dressing (2)
Eosinopenia (< 0.05 ×10⁹/L)Yes (+1)
Consolidation on CXRYes (+1)
Acidaemia (pH < 7.30)Yes (+1)
Atrial fibrillationYes (+1)

DECAF6/6

  • InterpretationHigh mortality risk — consider escalation/early discussion.

Frequently asked questions

What is DECAF Score (COPD Exacerbation)?
Predict in-hospital mortality in acute COPD exacerbation with the DECAF score.
How is DECAF Score (COPD Exacerbation) calculated? What is the core formula?
Dyspnoea (eMRCD 5a 1 / 5b 2), Eosinopenia (1), Consolidation (1), Acidaemia pH < 7.30 (1), atrial Fibrillation (1). 0–6.
When is DECAF Score (COPD Exacerbation) used?
Risk-stratify hospitalised COPD exacerbations.
What are the key clinical points for DECAF Score (COPD Exacerbation)?
0–1 low, 2–3 intermediate, 4–6 high mortality. Helps guide level of care and treatment ceilings. Uses data available on admission.
What are the limits and cautions when using DECAF Score (COPD Exacerbation)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is DECAF Score (COPD Exacerbation) calculated in practice? Can you show a worked example?
Inputs: Extended MRC Dyspnoea Scale eMRCD ≤ 4 (0), Eosinopenia (< 0.05 ×10⁹/L) No, Consolidation on CXR No, Acidaemia (pH < 7.30) No, Atrial fibrillation No → Result: DECAF 0 /6(Interpretation: Low mortality risk) Inputs: Extended MRC Dyspnoea Scale 5b — also needs help washing/dressing (2), Eosinopenia (< 0.05 ×10⁹/L) Yes (+1), Consolidation on CXR Yes (+1), Acidaemia (pH < 7.30) Yes (+1), Atrial fibrillation Yes (+1) → Result: DECAF 6 /6(Interpretation: High mortality risk — consider escalation/early discussion.)

Other tools

🫁 CURB-65🫁 A–a gradient🚬 Pack-years🫁 P/F ratio

中文版 →